Minnesota, 2023Winter Weather in Minnesota, December 30, 2023
December 30, 2023 · NWS DLH · 1 event in 1 county or zone
Above normal temperatures and low level moisture led to areas of freezing drizzle the morning of the 30th across northeastern Minnesota. The freezing drizzle caused slick and hazardous road conditions during this time and numerous other reports of spinouts, car crashes and cars in ditches were noted.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and low level moisture led to areas of freezing drizzle the morning of the 30th across northeastern Minnesota. The freezing drizzle caused slick and hazardous road conditions during this time and numerous other reports of spinouts, car crashes and cars in ditches were noted. In one crash, a driver lost control on the ice covered road, fishtailed, crossed the center line and collided with an oncoming vehicle before rolling and being ejected from the vehicle leading to significant injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 29, 11:51 PM CST, 9 minutes earlier. Its key messages:
- Dense fog is ongoing in Pine County in east-central Minnesota and across the St Croix River Valleys of northwest Wisconsin early tonight where a Dense Fog Advisory is in effect.
- Alberta clipper system will move through tomorrow dropping snow across the region with accumulations only around a quarter of an inch.
- Lake Effect snow developing Saturday evening through Sunday with 1-3" possible across the NW WI snowbelts.
- Above normal temperatures through next week.
Area forecast discussion, Dec 29, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1151 PM CST Fri Dec 29 2023
.KEY MESSAGES...
- Dense fog is ongoing in Pine County in east-central Minnesota
and across the St Croix River Valleys of northwest Wisconsin
early tonight where a Dense Fog Advisory is in effect.
- Alberta clipper system will move through tomorrow dropping
snow across the region with accumulations only around a
quarter of an inch.
- Lake Effect snow developing Saturday evening through Sunday
with 1-3" possible across the NW WI snowbelts.
- Above normal temperatures through next week.
&&
.DISCUSSION...
Issued at 250 PM CST Fri Dec 29 2023
Skies have become mostly sunny after early morning fog mixed
out this afternoon underneath high pressure aloft. This has
allowed for temperatures to increase to 15 to 20 degrees above
normal. Quite nice given that it's late December! Patchy
fog is expected to redevelop over night tonight and similar to
this morning, it's possible that freezing fog may develop in
areas with temperatures that dip below freezing. The caveat to
this is that cloud cover should be moving in from the NW. As
such, it's possible that temperatures could rise enough for the
fog to dissipate. Not expecting a Dense Fog Advisory as this
time.
For tomorrow, an Alberta Clipper is progged to move through the
region. With its trajectory through Canada, there will be
limited moisture associated with it, especially in the upper
levels. Added freezing drizzle to portions of NW WI due to
saturation not reaching the DGZ. Currently have snow moving
into NW WI later in the afternoon, but models don't quite agree
on timing for when the freezing drizzle should transition to all
snow so it could be a little later than what is currently
forecast. Additionally, models have a difference on timing for
when the clipper should move through the region with the GFS
keeping the snow over MN through most of the day tomorrow.
Eventually the clipper will move southeast of the region and
this will turn the winds northeasterly across the lake setting
up for Lake Effect snow along the South Shore. Since the system
will be fast-moving and starved of moisture, snow totals will be
relatively low unless a LES snowband sets up over an area for
any length of time. Prior to the northeasterly winds with the
system, there is a possibility for a standing wave to develop
with the northwesterly winds. The best timing for this to occur
will be during the afternoon tomorrow to around 03Z. Similar to
the LES, this could increase snow amounts, but confidence is low
at this time. Expecting about 1-3" for the LES as the main wave
shifts off to the SE with about a quarter of an inch elsewhere.
Lingering snow is possible through Sunday afternoon over the
snowbelt. No Winter Weather Advisory is expected at this time.
The clipper system should also swing a cold front through which
will cool temperatures off for Saturday and Sunday, but still
remain above normal for this time of year.
High pressure will build in late Sunday into Monday providing
quiet weather for the first half of next week, just in time for
New Year's Eve celebrations.
Next chance of precipitation appears to move through on
Tuesday, but similar to the clipper system for tomorrow, it too
will be starved of moisture so as of right now less than an inch
in accumulation is possible.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1139 PM CST Fri Dec 29 2023
IFR to areas of LIFR stratus ceilings in north-central Minnesota
early tonight move southeastward into northeast Minnesota over
the next few hours. Expect MVFR to IFR mist within those very
low ceilings through 15Z today. Elsewhere, an area of dense fog
is occurring in the MN/WI stateline bordering counties, but is
expected to shift eastward across much of inland northwest
Wisconsin over the next few hours. That fog may (30% chance)
last into 14-16Z in inland north-central Wisconsin.
&&
.MARINE...
Issued at 250 PM CST Fri Dec 29 2023
Generally winds out of the southwest at 5 to 10 knots. A
clipper system is expected to bring snow/freezing drizzle
beginning tomorrow afternoon changing over to all snow by the
late evening. After the system moves through winds are expected
to turn northeasterly and increase to around 20 knots with gusts
to near 30 knots. This will build waves to initially near the
Outer Apostle Islands and then eventually into the Twin Ports
over night Saturday into Sunday. Conditions are expected to
continue through Sunday. A Small Craft Advisory has been issued
beginning tomorrow afternoon.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Dense Fog Advisory until 4 AM CST Saturday for MNZ038.
WI...Dense Fog Advisory until 8 AM CST Saturday for WIZ001-006-007.
MARINE...Small Craft Advisory from 4 PM Saturday to 4 PM CST Sunday for
LSZ140-141.
Small Craft Advisory from 4 PM Saturday to 10 AM CST Sunday
for LSZ142>144.
Small Craft Advisory from 4 PM Saturday to 10 PM CST Sunday
for LSZ145>148-150.
&&
DISCUSSION...KSE
AVIATION...NLy
MARINE...KSEHazardous weather outlook, Dec 29, 7:43 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
743 PM CST Fri Dec 29 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-310145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
743 PM CST Fri Dec 29 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Areas of fog and freezing fog with some patchy dense fog may
develop tonight, especially over northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Light snow is forecast for Saturday into Sunday morning. A
dusting up to around an inch of accumulation is expected for most
areas, with up to around 3 inches in the northwest Wisconsin
snowbelt. Roads may become slippery. A brief period of moderate to
heavy snow may occur along the Highway 2 corridor in northwest
Wisconsin early Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-310145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
743 PM CST Fri Dec 29 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
North-northeast winds of 15 to 20 knots with gusts of 20 to 25
knots are forecast Saturday night through Sunday evening. Waves
along portions of the South Shore are forecast to build to 3 to
8 feet. Small Craft Advisories have been issued for all nearshore
zones through this period.
Gusty west winds are forecast Monday afternoon into Monday night
and may pose a hazard to small craft.
Britt
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, Dec 29, 8:54 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
854 PM CST Fri Dec 29 2023
MNZ038-WIZ001-006-007-300600-
Pine-Douglas-Burnett-Washburn-
Including the cities of Pine City, Hinckley, Superior,
Grantsburg, and Spooner
854 PM CST Fri Dec 29 2023
...AREAS OF FREEZING FOG AFFECTING AREAS NEAR THE ST. CROIX RIVER
VALLEY...
Areas of freezing fog will affect areas near the St.
Croix River valley into tonight. Visibilities to around a mile or
less have already been observed along with slick roads in Burnett
County, which should persist into the overnight hours. If
traveling tonight, reduce your speed and use low- beam headlights
when encountering foggy areas and be alert for slick roadways.
BJH
Winter Weather, Central St. Louis
- When
- December 30, 12:00 AM CST to 11:00 AM CST
- Where
- Central St. Louis forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Freezing drizzle caused slick and hazardous road conditions during the early morning hours of the 30th. A driver lost control on the ice covered road near Hibbing just after 6AM. The vehicle fishtailed, crossed the center line and collided with an oncoming vehicle before leaving the road and rolling with the driver being ejected from the vehicle. The driver was not wearing a seatbelt and was transported to a regional hospital with serious, life-threatening injuries. The other driver was treated on scene and released. This was the most serious incident reported that morning among numerous reports of spinouts, wrecks and vehicles in ditches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 30 to 31, 20232 injured · $5,000 · 3 events
- Winter Weather in Wisconsin, December 30 to 31, 202315 events
- Winter Weather in Maryland, December 30, 20231 event
- Winter Weather in West Virginia, December 30, 20231 event
- Winter Weather in California, December 30, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151804.